Pennsylvania, 2002

Heavy Snow in Pennsylvania, December 24 to 25, 2002

December 24 to 25, 2002 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure developed along the Gulf Coast early on December 24th and then moved rapidly northeast. This low moved across eastern Ohio and western Pennsylvania during the morning hours of the 25th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure developed along the Gulf Coast early on December 24th and then moved rapidly northeast. This low moved across eastern Ohio and western Pennsylvania during the morning hours of the 25th. Snow developed well north of the low and spread into northwestern Pennsylvania just before midnight of the 25th. The snow intensified during the early morning hours and again in the afternoon. The snow finally tapered off during the evening of the 25th. Heavy snow fell over all of Northwest Pennsylvania with total accumulations generally between 6 and 9 inches. 8.1 inches of snow was officially recorded at Erie International Airport. Northwest winds increased to 15 to 25 mph during the storm and caused considerable blowing and drifting with whiteout conditions at times. Travel was severely hampered by this storm and dozens of accidents occurred as a result of the treacherous driving conditions caused by the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 24, 9:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 24, 9:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
930 PM EST TUE DEC 24 2002

NO UPDATES EXPECTED AT THIS TIME.  LOW PRESSURE SYSTEM ALREADY IN
CENTRAL KENTUCKY...VERY CLOSE TO FCST MOVEMENT OF ETA.  LATEST RUC
MODEL ACTUALLY MOVES LOW INTO NORTHEAST OHIO BY 12Z...WHICH IS
FURTHER NORTH THAN THE ETA FCST.  CURRENT 3 HOUR HT FALLS BULLSEYE
OVER CENTRAL OHIO...WHICH WOULD ALSO INDICATE A MORE NORTHERLY TRACK
THAN THE ETA MODEL.  ONLY CONCERN AT THIS TIME IS BAND OF LIGHT
FREEZING DRIZZLE/RAIN FROM ZZV TO OSU TO HAO...JUDGING FROM THE RUC
THICKNESSES...FREEZING AND MIXED PRECIP SHOULDNT PROGRESS MUCH
FURTHER NORTH THAN CENTRAL OHIO...SO WONT UPDATE CURRENT FORECAST.

.CLE...
OH...WINTER STORM WARNING TONIGHT AND CHRISTMAS FOR ZONES
OHZ003...OHZ006>014...OHZ017>023...OHZ027>033...OHZ036>038...OHZ047..
.OHZ089.

PA...WINTER STORM WATCH FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ001>003.

DJB
Hazardous weather outlook, Dec 24, 5:54 AM EST, 17 hours 6 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM APPROACHING THE REGION WILL BRING SNOW TO THE AREA
TONIGHT AND WEDNESDAY. SIGNIFICANT SNOW ACCUMULATIONS OF 5 TO 8
INCHES ARE POSSIBLE. WINDS OF 15 TO 25 MPH COULD CAUSE SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW REPORTS TONIGHT AND
WEDNESDAY TO THE NATIONAL WEATHER SERVICE.  SPOTTER ACTIVATION WILL
NOT BE NEEDED.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
December 24, 11:00 PM EST to December 25, 10:00 PM EST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Heavy Snow, Northern Erie

When
December 24, 11:00 PM EST to December 25, 10:00 PM EST
Where
Northern Erie forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy Snow, Southern Erie

When
December 24, 11:00 PM EST to December 25, 10:00 PM EST
Where
Southern Erie forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325875, 5325876, 5325877.